Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1995, 6:40 PM CDT for Russell County, Kansas. It was in force for 65 min.
The area
The counties it named.
The facts
- Issued
- May 16, 1995, 6:40 PM CDT (23:40 UTC)
- Expired
- May 16, 1995, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 162341 SVRICT KSC167-170045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT TUE MAY 16 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...RUSSELL COUNTY AT 638 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR LURAY OR 20 MILES NORTHEAST OF RUSSELL TO NEAR GORHAM OR 9 MILES WEST OF RUSSELL. THE STORMS WERE MOVING TO THE NORTHEAST AT 35 MILES AN HOUR. PEOPLE IN THE COMMUNITIES OF LURAY...WALDO...PARADISE AND GORHAM SHOULD TAKE SHELTER AND PREPARE FOR HAIL UP TO GOLFBALL SIZE AND WINDS TO 65 MILES AN HOUR. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEA VY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 16, 3:45 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 16 1995 ...FCST PROBLEM IS TRW... LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW LEVELS WITH INSTABILITY ALSO NOT A PROBLEM. GOOD ISENTROPIC LIFT CAN BE FOUND ON THE I308-I310 SFCS. VVELS GIVE STRONG UPWARD MOTION WHICH IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE RECOVERY EXPECTED TMRW. RSL 57/61 88 SLN 58/62 88 ICT 67/70 88 HUT 66/70 88 CNU 66/71 78 KING
In the hours before
Special weather statement, May 16, 5:15 PM CDT, 1 hour 25 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-162315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT TUE MAY 16 1995 ...TORNADO WATCH #407 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS... THE THREAT FOR SEVERE WEATHER ACROSS SOUTHCENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS HAS ENDED. THEREFORE...TORNADO WATCH #407 HAS BEEN CANCELLED FOR THOSE AREAS. HOWEVER...THE TORNADO WATCH CONTINUES FOR SALINE...MCPHERSON...MARION...AND CHASE COUNTIES UNTIL 1100 PM. AT 510 PM...RADAR INDICATED THUNDERSTORMS FROM 15 MILES WEST OF COTTONWOOD FALLS OR 30 MILES WEST OF EMPORIA TO 15 MILES SOUTHWEST OF SALINA. THE STORMS WERE MOVING NORTHEAST AT 40 MILES AN HOUR. STEWART
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 51 min |
| May 16, 4:19 AM CDT | Severe Thunderstorm Warning | ICT | Bourbon | 46 min |
| May 16, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.